Alert archive / Kansas / Special Weather Statements in 2018
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at May 19, 2018, 3:46 AM CDT for Douglas County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2018, 3:46 AM CDT (08:46 UTC)
- Expired
- May 19, 2018, 4:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
County Douglas County, KS
The radar
The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1858 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.9
The text
As transmitted.
830
WWUS83 KTOP 190846
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
346 AM CDT SAT MAY 19 2018
KSZ026-040-056-190930-
Jefferson-Douglas-Franklin-
346 AM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN...
SOUTHEASTERN JEFFERSON AND DOUGLAS COUNTIES UNTIL 430 AM CDT...
At 345 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clinton Lake to 3 miles northeast of
Rantoul. Movement was northeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Lawrence, Baldwin City, Eudora, Wellsville, Lecompton, Clinton, Lone
Star, Rantoul, Pleasant Grove, Clinton Lake, Vinland and
Williamstown.
This includes the following highways...
Interstate 35 between mile markers 190 and 198.
Kansas Turnpike between mile markers 191 and 205.
LAT...LON 3851 9506 3850 9508 3894 9550 3899 9550
3916 9518 3897 9519 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506
TIME...MOT...LOC 0845Z 242DEG 37KT 3895 9541 3859 9506
$$
27What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 18, 11:36 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 18, 11:36 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1136 PM CDT Fri May 18 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday) Issued at 408 PM CDT Fri May 18 2018 Short-term forecast will be the period of most interest in the next several days with a busy weekend of mid spring activities going on. Bottom line is there is still some degree of uncertainty for severe weather to impact the area over the next 24-36 hours. But, it is important to stress preparedness in the event that the worst case scenario does play out. Do expect all hazards to be possible over portions of the area, especially focused north of I-70 from portions of north central KS into northeast KS as the day progresses. Currently, showers and a few storms still slowly progressing east through the forecast area. Coverage has become less over the past hour in particular. Have any showers coming to an end around 22-23Z time frame. This is a remnant complex from overnight that was fueled by a modestly strong LLJ that lasted into the mid day hours and allowed just enough convergence and fuel for these elevated storms to continue. There have been some areas of wind gusts make it to the surface as low level lapse rates steepened and showers have been evaporating which has translated into enhanced momentum transfer to the surface. Temps this afternoon will generally have topped out in the low to mid 80s with a few areas lower in the upper 70s that saw early rainshowers. Tonight, general agreement in a complex of showers and storms getting organized within a upslope convergent area with surface low pressure over or near the southeastern CO vicinity and advancing east eventually in central and north central KS as the LLJ becomes active once again and convergence takes place on the nose of the LLJ keeping storms fueled into the overnight hours. It isn't unreasonable that some smaller hail and stronger wind gusts make their way into western counties. Could be just enough for a possible warning early in the evening as model soundings suggest a shallow stable layer at the surface to be in place. Into the day Saturday, this complex will likely impact what could happen into the afternoon time frame and mesoscale details will depend on where outflow boundaries setup into the morning and afternoon time frame. That said, upper flow into the region becomes more southwesterly as a weak mid level ridge is pushed east of the area. Upper low deepens early in the day over northeastern CO vicinity. Lead shortwave will lift out over the central Plains into the early to mid afternoon time frame. Most models agree at the surface there will be a surface low develop within an area of inverted surface troughing over central KS into northeastern KS where the warm front will sharpen through the day as it begin to lift north (again, depending on how the mesoscale environment is shifted based on morning convective complex). It is worth noting that also the GFS, NAM and Canadian solutions as well as most short- term CAM guidance suggests there will be a period of clearing behind morning convection. This is the main concern if areas of clearing do in fact take place that the set up will lend itself to all severe hazards being possible. However, the ECMWF does suggest that there could be an expansive area of showers into the noon and early afternoon (probably best case scenario which would mean less opportunity for severe weather to later develop). However, with most suggestions hinting that deep layer shear does increase to around 35-40kts and steep mid level lapse rates advect over the surface boundaries allowing for MUCAPE values and MLCAPE values to increase to the 4,000-5,000 J/kg ranges, the concern is that the surface trough and low will become important into the afternoon as well as the aforementioned warm front. Hodographs in the vicinity of the warm front also look favorable to support initially supercellular development before transitioning into an linear convective mode. SRH values top over 200 m2/s2, so the environment will be able to at least support concern for any supercells that do develop to encompass a tornado risk into the mid to late afternoon. The cold boundary/modified dryline will push through later in the evening which could develop more storms into the evening time frame with potentially training storms giving rise to a flash flooding concern into the night time. But, the main concern for severe storms appears to focus along and north of I-70 for tomorrow with updraft helicity values maximized over this region. .LONG TERM...(Saturday night through Friday) Issued at 408 PM CDT Fri May 18 2018 The long term forecast into late Sunday and next week for a more zonal flow pattern early then a cut-off low feature setting up over the western CONUS for middle week time frame. Several periods of showers and storms will be possible, but severe at this time appears to be fairly low probability. Temps remain generally in the 80s for highs and lows in the 60s as we generally remain on the warm side of the upper flow pattern. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1128 PM CDT Fri May 18 2018 A complex of storms is moving towards the taf sites early this morning. Some gusty winds may be possible with the stronger cells, but most of the sites hit by storms have remained VFR. Additional showers and storms may continue until shortly after sunrise. Severe storms are possible this afternoon and early evening with the threat for large hail, damaging winds, and tornadoes. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Drake AVIATION...Sanders
Hazardous weather outlook, May 18, 11:41 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1141 PM CDT Fri May 18 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-200445- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1141 PM CDT Fri May 18 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Storms capable of producing strong wind gusts will be possible tonight especially west of a Council Grove to Manhattan to Marysville line. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a risk for severe thunderstorms across all of north central, northeast and east central Kansas on Saturday. The most likely timing for severe weather looks to be during the afternoon and evening mainly between 3pm and 10pm. Damaging winds...large hail and a few tornadoes will be possible with the storms on Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 19, 2:13 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
213 AM CDT SAT MAY 19 2018
KSZ054-055-058-190800-
Coffey-Lyon-Osage-
213 AM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE...COFFEY AND
SOUTHERN LYON COUNTIES UNTIL 300 AM CDT...
At 212 AM CDT, Doppler radar was tracking a strong thunderstorm over
Madison, moving northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Emporia, Burlington, Lebo, Olpe, New Strawn, Hartford, Gridley,
Neosho Rapids, Reading, Beto Junction and John Redmond Reservoir.
This includes the following highways...
Interstate 35 between mile markers 128 and 155.
Kansas Turnpike between mile markers 116 and 127.
LAT...LON 3817 9596 3817 9636 3831 9636 3862 9601
3828 9551 3828 9552 3804 9584 3804 9596
TIME...MOT...LOC 0712Z 230DEG 34KT 3815 9615
27Special weather statement, May 19, 3:46 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
346 AM CDT SAT MAY 19 2018
KSZ026-040-056-190930-
Jefferson-Douglas-Franklin-
346 AM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN...
SOUTHEASTERN JEFFERSON AND DOUGLAS COUNTIES UNTIL 430 AM CDT...
At 345 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clinton Lake to 3 miles northeast of
Rantoul. Movement was northeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Lawrence, Baldwin City, Eudora, Wellsville, Lecompton, Clinton, Lone
Star, Rantoul, Pleasant Grove, Clinton Lake, Vinland and
Williamstown.
This includes the following highways...
Interstate 35 between mile markers 190 and 198.
Kansas Turnpike between mile markers 191 and 205.
LAT...LON 3851 9506 3850 9508 3894 9550 3899 9550
3916 9518 3897 9519 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506
TIME...MOT...LOC 0845Z 242DEG 37KT 3895 9541 3859 9506
27The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:13 AM CDT | Special Weather Statement | TOP | Coffey, Lyon | 47 min |
| May 19, 7:14 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| May 19, 3:53 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 37 min |
| May 19, 4:29 PM CDT | Special Weather Statement | TOP | Lyon, Osage | 31 min |
| May 19, 4:37 PM CDT | Special Weather Statement | TOP | Anderson | 23 min |
| May 19, 4:43 PM CDT | Special Weather Statement | TOP | Douglas | 32 min |
| May 19, 4:46 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 31 min |
| May 19, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 42 min |
| May 19, 4:57 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 33 min |
| May 19, 5:11 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 34 min |
| May 19, 5:25 PM CDT | Special Weather Statement | TOP | Franklin | 20 min |
| May 19, 5:33 PM CDT | Special Weather Statement | TOP | Jefferson | 27 min |
| May 19, 5:37 PM CDT | Special Weather Statement | TOP | Douglas | 23 min |
Nearby
Special Weather Statements in Kansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.